Alert archive / Florida / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 66, NWS Tallahassee, FL

May 28, 2001Jefferson County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at May 28, 2001, 4:40 PM EDT for Jefferson County, Florida. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 28, 2001, 4:40 PM EDT (20:40 UTC)
Expired
May 28, 2001, 5:30 PM EDT
In force
50 min
Issued by
NWS Tallahassee, FL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jefferson County, FL

The radar

The Tallahassee radar (KTLH), 39 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 5:00 PM EDTThunderstorm WindLloyd, FLDowned trees on Barrington Rd, White House Rd, Paul Thompson Rd and Highway 59 in Lloyd. Reported by the Jefferson County EMA.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.7 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2001-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 800 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2001-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
800 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 282041
SVRTLH
FLC065-282130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
440 PM EDT MON MAY 28 2001

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN FLORIDA

* UNTIL 530 PM EDT...

* AT 440 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 3 MILES SOUTH OF LLOYD...OR
  ABOUT 12 MILES SOUTHWEST OF MONTICELLO...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WAUKEENAH...LLOYD BY 445 PM EDT...
  CAPPS BY 450 PM EDT...
  NASH...DRIFTON BY 500 PM EDT...
  CASA BLANCO...MONTIVILLA BY 505 PM EDT...
  MONTICELLO...LAMONT BY 510 PM EDT...

THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS IN EXCESS OF 60 
MPH. DIME SIZED HAIL IS ALSO POSSIBLE WITH THIS STORM.


LAT...LON 3051 8403 3033 8405 3028 8385 3065 8370

.END

17-GOULD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:00 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, May 28, 3:00 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
300 PM EDT MON MAY 28 2001

TURNED OUT TO BE QUITE AN ACTIVE DAY WITH MOIST SW FLOW STIMULATING
SEA BREEZE WHICH DEVELOPED BY 9 AM ACROSS PANHANDLE COAST AND THEN
SPREAD NORTHEAST AROUND 15 MPH. SHOWERS...THEN THUNDERSTORMS
DEVELOPED BY MID MORNING ALONG BOUNDARY. SEVERAL CLASHES BETWEEN
NEWD DRIFTING SEA BREEZE AND OUTFLOW BOUNDARIES SPARKED SEVERAL
STRONG STORMS. AROUND 11 AM...BOW ECHO CONFIGURATION DEVELOPED JUST
UPSTREAM FROM SE ALA NECESSITATING A WARNING. CURRENTLY STRONG TSTMS
DEVELOPING IN TRIANGLE AREA BOUNDED BY GADSDEN NORTHEAST THRU THOMAS
AND SE TO MADISON COUNTIES.

OTHERWISE...WEATHER PIX SHOWS WNW FLOW DOMINATG MUCH OF CONUS WITH
SPLIT FLOW IN CNTRL CONUS. SRN STREAM MORE ACTIVE ESPECIALLY ACROSS
SE STATES. ALOFT...LARGE UPPER LOW ACROSS NE STATES AND UPPER RIDGE
CENTERED OVER S TEXAS. VARIOUS UPPER VORTS ROLLING AROUND RIDGE AND
ACROSS ALA/GA ENHANCING SEA BREEZE DYNAMICS. AT SURFACE W-E RIDGE
REMAINS WELL S OF LOCAL AREA WITH WEAK FRONT JUST N OF CWFA.

FOR THIS EVENING...CONVECTION TO CONT ESPECIALLY ACROSS GEORGIA INTO
LATE EVENING WHERE I WILL PUT 50 PCT POPS. ELSEWHERE 20 PCT SE BIG
BEND AND 30-40 PCT ELSEWHERE. WITH AMPLE MOISTURE AND SMOKE FROM
MALLORY SWAMP FIRE EXPECT ANOTHER PERIOD OF VERY LOW VISIBILITIES
AND WILL CONT RECENT WORDING IN THIS ZONE. WITH AMPLE LOW LEVEL
MOISTURE WILL ADD PATCHY FOG TO MOST ZONES. SIMILIAR SYNOPTIC
PATTERN TOMORROW SO EXPECT SIMILIAR PATTERN.

EXTENDED...AS PREVIOUS FORECASTER NOTED...LATEST MEDIUM-RANGE
GUIDANCE HAS STALLED BACK-DOOR FRONT OVER CWFA WEDNESDAY LIFTING NWD
AS WARM FRONT LATE THURSDAY AHEAD OF POTENT SHORTWAVE TROUGH &
SURFACE LOW. TRAILING COLD FRONT PROGGED TO PUSH THRU THE CWFA
FRIDAY NIGHT/EARLY SATURDAY MORNING...FOLLOWED BY SLIGHTLY COOLER
TEMPS & LOWER HUMIDITIES AS HIGH PRESSURE BUILDS OVER THE ERN CONUS
FOR THE WEEKEND.

MARINE:CWF BROKEN UP INTO PANHANDLE AND APALACH BAY WATERS WITH
SLIGHT DIFFERENCE THRU THE PERIODPRELIM CCF...

PRELIM CCF...
TLH BB 67 89 66 90 4322
PFN BB 71 84 70 85 4312
DHN EB 68 87 68 88 4322
ABY EB 69 85 64 88 4322
VLD EB 67 88 66 90 5412

.TLH...
AL...NONE.
GA...NONE.
FL...RED FLAG WARNING FOR HIGH DISPERSION INLAND AREAS REST OF TODAY.

BLOCK

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 12:20 PM EDTSevere Thunderstorm WarningTAEHolmes25 min

Nearby

Severe Thunderstorm Warnings in Florida, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.